Alert archive / Missouri / Heat Advisories in 2016

Heat Advisory 9, NWS Kansas City, MO

August 2, 20166 counties in Kansas; 8 counties in Missouri

NWS Kansas City, MO issued this heat advisory at Aug 2, 2016, 4:20 AM CDT for 6 counties in Kansas; 8 counties in Missouri. It took effect at Aug 2, 2016, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2016, 4:20 AM CDT (09:20 UTC)
In effect from
Aug 2, 2016, 1:00 PM CDT
Expired
Aug 2, 2016, 8:00 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2364 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS73 KEAX 020920
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CDT TUE AUG 2 2016

KSZ025-057-060-103>105-MOZ020-028-029-037-043-044-053-054-022130-
/O.NEW.KEAX.HT.Y.0009.160802T1800Z-160803T0100Z/
ATCHISON KS-MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
BUCHANAN-PLATTE-CLAY-JACKSON-CASS-JOHNSON MO-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...OSAWATOMIE...
LOUISBURG...PLEASANTON...LA CYGNE...MOUND CITY...
FORT LEAVENWORTH...LEAVENWORTH...LANSING...KANSAS CITY KANSAS...
OVERLAND PARK...STANLEY...OLATHE...SHAWNEE...LENEXA...
ST. JOSEPH AIRPORT...ST. JOSEPH...PARKVILLE...PLATTE CITY...
RIVERSIDE...WEATHERBY LAKE...WESTON...GLADSTONE...LIBERTY...
EXCELSIOR SPRINGS...KANSAS CITY...INDEPENDENCE...BELTON...
RAYMORE...HARRISONVILLE...PLEASANT HILL...WARRENSBURG...BUTLER...
ADRIAN...RICH HILL...CLINTON...WINDSOR
420 AM CDT TUE AUG 2 2016

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 8 PM CDT THIS EVENING. 

* TEMPERATURE...HIGHS IN THE MIDDLE TO UPPER 90S WITH HEAT INDICES
  RANGING FROM 103 TO 107.

* IMPACTS...HEAT ILLNESS IS POSSIBLE IF PRECAUTIONS ARE NOT TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

&&

$$
1 follow-up statement
156 
WWUS73 KEAX 021804
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT TUE AUG 2 2016

KSZ025-057-060-103>105-MOZ020-028-029-037-043-044-053-054-030100-
/O.CON.KEAX.HT.Y.0009.000000T0000Z-160803T0100Z/
ATCHISON KS-MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
BUCHANAN-PLATTE-CLAY-JACKSON-CASS-JOHNSON MO-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...OSAWATOMIE...
LOUISBURG...PLEASANTON...LA CYGNE...MOUND CITY...
FORT LEAVENWORTH...LEAVENWORTH...LANSING...KANSAS CITY KANSAS...
OVERLAND PARK...STANLEY...OLATHE...SHAWNEE...LENEXA...
ST. JOSEPH AIRPORT...ST. JOSEPH...PARKVILLE...PLATTE CITY...
RIVERSIDE...WEATHERBY LAKE...WESTON...GLADSTONE...LIBERTY...
EXCELSIOR SPRINGS...KANSAS CITY...INDEPENDENCE...BELTON...
RAYMORE...HARRISONVILLE...PLEASANT HILL...WARRENSBURG...BUTLER...
ADRIAN...RICH HILL...CLINTON...WINDSOR
104 PM CDT TUE AUG 2 2016

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* TEMPERATURES...HIGHS IN THE MIDDLE TO UPPER 90S WITH HEAT 
  INDICES RANGING FROM 103 TO 107. 

* IMPACTS...HEAT ILLNESS IS POSSIBLE IF PRECAUTIONS ARE NOT 
  TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this heat advisory went out at Aug 2, 4:16 AM CDT, 4 minutes earlier.

Area forecast discussion, Aug 2, 4:16 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
416 AM CDT TUE AUG 2 2016

.Discussion...
Issued at 416 AM CDT TUE AUG 2 2016

A nocturnal LLJ (35-40kts) has formed up over central and NE
Kansas leading to an MCS over SE Nebraska and isolated storms down
into central Kansas. A small finger of this jet has pushed over
northern Missouri and helped to initiate convection along the
stationary boundary over the eastern portion of our CWA. This
convection will have some similar characteristics of last nights
boundary, but much weaker forcing and much later start up. Storm
motion and the LLJ are all moving in the same direction inhibiting
the MCS from moving much east, but the LLJ does deflect slightly
east which may allow the remnants of this complex to enter the N-NE
portion of the CWA just after sunrise. Cloud coverage from this MCS
will be a much bigger player for the KC metro area and western
counties in regards to high temperatures. As of now most of the
cirrus and residual clouds are expected to stay along the northern
counties leaving the south western counties relatively cloud free. A
strong push of warm air in the low levels will allow daytime heating
to mix this warmer air down to the surface with high temperatures
expected to be in the mid to upper 90s and heat index values
105-107F. With this large area of high heat index values a Heat
Advisory is expected to be issued for the afternoon on Tuesday.

As for the heat message on Wednesday the main issue will be
with the residual clouds from nocturnal storms over eastern KS make
it into the area or not. Winds become a little more southerly on
Wednesday through all lower levels retrograding the higher
temperatures aloft back towards Kansas. For these reasons the
temperatures are lower on Wednesday with heat index values below
105F. Thursday the winds shift back to the SW allowing the higher
temperatures to mix back down to the surface. heat index values are
in the 105-106F range on Thursday so baring any chance in cloud
coverage a Heat Advisory maybe warranted again.

Thursday night into Friday a low pressure system develops and
moves east along the US/Canadian border extending a cold frontal
boundary to the SE. This frontal boundary will push into northern
Missouri Friday morning becoming stationary Saturday. With this
boundary in place widespread precipitation is expected over the
region, but this far out the forcing does not look organized enough
to cause any major flooding. Saturday night into Sunday the boundary
will intensify as a low level jet develops and intersects with
the boundary over northern Missouri. The exact position is still
not certain as it has wavered from the I-70 corridor to the IA
border the last few model runs. More significant rainfalls are more
likely during this period than Friday or Saturday with the more
defined forcing.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1158 PM CDT MON AUG 1 2016

Rain and rain cooled air from previous in the day have set up a well
defined boundary south and west of the terminals. This cooler air has
helped low stratus develop, especially as easterly winds remain in
the 5 - 10 kt range. These winds should slacken a bit overnight and
either allow the low clouds to lower further or transition into fog.
So will go with IFR ceilings initially with fog developing later in
the night. For now it looks like thunderstorms will stay well east of
the terminals.

&&

.EAX Watches/Warnings/Advisories...
KS...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for KSZ025-057-060-103>105.

MO...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for MOZ020-028-029-037-043-044-053-054.

&&

Discussion...Barham
Aviation...CDB
Hazardous weather outlook, Aug 1, 4:51 AM CDT, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT MON AUG 1 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
451 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 LIFE-THREATENING FLASH FLOODING ACROSS CENTRAL MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HEAT INDEX VALUES BETWEEN 102 AND 107 TUESDAY THROUGH THURSDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:47 PM CDTRiver Flood WarningEAXDaviess, Gentry31 hr
Aug 2, 5:05 AM CDTFlash Flood WarningEAXRandolph6 hr
Aug 2, 5:13 AM CDTAreal Flood AdvisoryEAXAdair, Schuyler4 hr
Aug 2, 5:38 AM CDTFlash Flood WarningEAXAdair, Macon, Schuyler6 hr
Aug 2, 3:28 PM CDTAreal Flood WarningEAXCaldwell, Carroll, Cooper, Daviess, Henry, Johnson and 5 more24 hr

Nearby

Heat Advisories in Missouri, 2016Heat Advisories in Kansas, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.